Prescription medications are a reality of many peoples lives, whether struggling with a serious, chronic illness or remedying a short-term injury. Although a necessity for many, medications are loaded with chemicals, often inciting adverse side effects. T.V. commercials with a long list of disclosures sometimes breeze over the potential negative reactions one can have while undergoing prescription therapy. But, reactions to prescription medications can lead to serious and harmful consequences. One of the potential side effects of many prescription pills is hair loss. Other hair-related reactions may include thinning, color alterations, and changes in texture. Before taking any medication, it’s important to discuss potential side effects with your primary physician. Disclaimer: This article is not meant to give medical advice. Always consult your physician prior to making changes to your prescription medication regimen.

Which Medications Cause Hair Loss?

Acne Medications Retinoid, an ingredient commonly seen in acne medication, is a concentrated form of Vitamin A. Although Vitamin A in smaller doses defends hair follicles against damage and stimulates growth, retinoid has been linked with hair follicle dormancy. Accutane, generically named isotretinoin, has a high concentration of Vitamin A and is a common culprit of hair loss in acne sufferers. Thyroid Medications Thyroid disease is linked to hair loss both in the condition itself and in the treatments that follow diagnosis. Both underactive and overactive thyroids (referred to as hypothyroidism and hyperthyroidism, respectively) can lead to hair loss. Medication, specifically the brand Synthroid, or levothyroxine sodium, has been shown to cause long-term hair thinning. Contraceptives Birth control pills, estrogen, and progesterone are all hormonal medications. When introduced to the human body, they tend to shift the regular hormonal activity – which has positive effects on individuals struggling with intense menstrual cycles or menopausal symptoms. Unfortunately they can also lead to hair loss, especially when not dosed correctly. The type of hair loss associated with contraceptives is telogen effluvium, sometimes referred to as stress-related hair loss because it is not typically a genetically predisposed condition. Antidepressants Medications designed to treat symptoms of anxiety or depression, including Prozac (generic name Fluoxetine hydrochloride) and Zoloft, also known as Sertraline hydrochloride, can trigger hair loss in patients battling mental disorders. Like contraceptives, hair loss associated with the consumption of antidepressants is typically classified as telogen effluvium. Epilepsy Treatments Recent studies have shown that sodium valproate, a leading drug for the treatment of epilepsy, may cause hair loss in up to 3.5 percent of patients. Cancer TreatmentsCancer treatments are designed to eradicate cancerous cells. They are good at doing so, but an unintended consequence is often the damage of other non-cancerous cells. Depleting the body of healthy cells can result in hair loss or rapid shedding all over the body – not solely on top of the head.

Why Do Prescription Drugs Lead to Hair Loss?

There are two main ways drugs can affect hair follicles. The first is through minor damage of hair matrix cells due to antineoplastic agents, also referred to as anagen effluvium (i). The second is telogen effluvium, which causes the hair follicles to hastily shutdown rather than continue their normal regrowth cycle. Fortunately for many drug-related hair loss sufferers, ceasing use of certain medications usually leads to regrowth (ii).

How to Check for Prescription-Related Hair Loss

The normal amount of hair loss is 50 to 100 strands per day. If you’re regularly taking prescription medications and notice more hair on your pillow at night, loss around the crown of the head, or observe a wider part, it’s wise to act fast. These are all telltale signs that things have progressed from “normal shedding” to “abnormal hair loss.” Consult your physician immediately to discuss the side effects of your prescription if you weren’t previously warned of potential hair thinning. Do not cease medication or switch medications unless directed by your doctor. If you do plan to stay on your current regimen, and hair loss seems to be a side effect, implementing low-level laser therapy into your daily routine can help.

Fight Drug-Induced Hair Loss with LLLT

An invasive procedure like a hair transplant may not be necessary or even possible for individuals suffering with hair loss due prescription drug use. Instead, low level laser therapy (LLLT) is a non-invasive approach that stimulates the hair follicles safely and effectively. Learn more about the science behind LLLT for hair loss, and visit the following page to find a Capillus physician near you. Sources (i) Wilting I, van Laarhoven JH, de Koning-Verest IF, Egberts AC. Valproic acid- induced hair-texture changes in a white woman. Epilepsia. 2007;48:400–1. [PubMed] (ii) Lamer V, Lipozencić J, Turcić P. Adverse cutaneous reactions to psychopharmaceuticals. Acta Dermatovenerol Croat. 2010;18:56–67. [PubMed]